Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 124, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 18, 2009, 5:19 AM CST for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2009, 5:19 AM CST (11:19 UTC)
- Expired
- Dec 18, 2009, 8:34 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 133 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2896 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 181119 FFWBMX ALC063-065-091-119-181515- /O.NEW.KBMX.FF.W.0124.091218T1119Z-091218T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 519 AM CST FRI DEC 18 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA... THIS INCLUDES THE CITY OF DEMOPOLIS... SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF EUTAW... WESTERN HALE COUNTY IN WEST CENTRAL ALABAMA... SUMTER COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON... * UNTIL 915 AM CST * AT 517 AM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH FLOODING FROM HEAVY RAINS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUFFPORT...THE UNIVERSITY OF WEST ALABAMA...WEST UNION... WEDGEWORTH...WALDEN QUARTERS...TISHABEE...THORNHILL... SAWYERVILLE...GREENSBORO MUNICIPAL AIRPORT...GAINESVILLE... FORKLAND...EVANSVILLE...EPES...EMELLE...DUFFYS BEND...BOYD... BOLIGEE AND ALLISON PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA OVER THE NEXT COUPLE OF HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3287 8830 3284 8763 3233 8763 3231 8836 $$ 27
1 follow-up statement
000 WGUS74 KBMX 181434 FFSBMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 834 AM CST FRI DEC 18 2009 ALC063-065-091-119-181444- /O.CAN.KBMX.FF.W.0124.000000T0000Z-091218T1515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARENGO AL-SUMTER AL-HALE AL-GREENE AL- 834 AM CST FRI DEC 18 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN GREENE... WESTERN HALE...SUMTER AND NORTHERN MARENGO COUNTIES... TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3287 8830 3284 8763 3233 8763 3231 8836 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 5:13 AM CST, 6 minutes earlier.
Area forecast discussion, Dec 18, 5:13 AM CST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 513 AM CST FRI DEC 18 2009 .DISCUSSION... GULF LOW CURRENTLY TRUCKING NEWD ACROSS NRN GULF JUST S OF MOUTH OF MS RVR...MS/AL COAST...AND WILL CONTINUE NEWD INTO FL/GA DURING THE DAY TODAY AND ON THE ATLANTIC COAST OVERNIGHT. MODERATE TO HEAVY RAIN EXPECTED TO CONTINUE FOR MUCH OF THE MORNING ACROSS C AL...THEN TAPER OFF FROM SW TO NE ACROSS THE AREA AS LOW MOVES OUT. HAVE EXPANDED THE FLASH FLOOD WATCH TO MOST OF THE CWA TO ACCOUNT FOR MORE WIDESPREAD HEAVY RAINFALL POTENTIAL. WITH TIGHT GRADIENTS BREEZY CONDITIONS WILL REMAIN A POSSIBILITY. LATEST GUIDANCE INDICATES THIS AREA WILL BE MAINLY ACROSS THE SRN C AL COUNTIES...CLOSER TO LOW FOR THIS MORNING. HAVE ADJUSTED WIND ADVISORY ACCORDINGLY. STILL NOT LOOKING FOR SEVERE WEATHER TO BE MUCH OF A FACTOR AS THE LOW SHOULD STAY TO THE S...BUT INSTEAD A COLD RAIN EVENT. FRI NT WILL BE COOLER WITH NW FLOW AS THE SYSTEM EXITS...WITH ONLY A CHANCE OF LINGERING RAIN NE SECTIONS THIS EVENING. MOISTURE WILL BECOME LIMITED AT THIS TIME. MAIN UPPER LOW WILL DIG AND MOVE ACROSS THE C/NE U.S. TODAY INTO SAT...BRINGING A COUPLE OF IMPULSES ACROSS THE AREA FOR SAT/SAT NT. AGAIN...MOISTURE WILL REMAIN SOMEWHAT LIMITED SAT/SAT NT...WITH ONLY A SLIGHT CHANCE OF A LIGHT RAIN DURING THE DAY AND POSSIBLY SOME FLURRIES FOR SAT NT BEFORE OUR UPPER SYSTEM COMPLETELY PULLS OUT TO OUR NE. NOT EXPECTING MUCH IF ANY ACCUMULATION. IF ANY FROZEN PRECIPITATION FALLS IT SHOULDNT BE A HAZARD OR MEASURABLE. LOOKING AT A BREAK FOR SUN THRU TUE AS A REINFORCING SHOT OF COOL AIR MOVES THROUGH THE FIRST PART OF THE WORK WEEK. AS WE MOVE INTO MID WEEK LOOKING FOR HIGH PRESSURE TO WEAKEN AND OUR NEXT LOW PRESSURE SYSTEM WILL MOVE ACROSS AL. MODELS ARE WARMER FOR MID WEEK PRECIPITATION SO LESS LIKELY FOR WINTER WEATHER AND MORE LIKELY FOR STORMS. ONLY HAVE RAIN IN AS FOR NOW...MAY NEED TO ADD TS TO GRIDS AS WE GET CLOSER SINCE LOW MAY TRACK FURTHER ACROSS AREA. POST FRONTAL BY THE END OF THE WEEK AND OUR EXTENDED TOWARD CHRISTMAS (CHRISTMAS EVE)...CONFIDENCE IS LOWER AS MODELS TEND TO BE GENEROUS WITH WRAP AROUND MOISTURE IN THE EXTENDED THEN TAKE IT AWAY. SO NOT COUNTING ANY FLAKES TILL SOME I CAN SEE A LITTLE CONSISTENCY. && .AVIATION...06Z TAF DISCUSSION. THE GULF LOW WILL TRACK ALONG THE NORTHERN GULF COAST OVERNIGHT BRINGING RAIN TO MUCH OF THE SOUTHEAST INCLUDING ALL TAF SITES ACROSS CENTRAL ALABAMA. CLOUDS HAVE LOWERED TO BETWEEN 5000 AND 7000 FEET FOR THE NORTHERN TAFS AND 2500 TO 3500 FOR THE SOUTHERN TAFS. RAIN IS BEGINNING TO ACCUMULATE ACROSS ALL OF THE SITES...WITH STILL MINIMAL ACCUMULATION. CURRENTLY THE HEAVIEST RAIN IS AT KTOI. AS THE LOW MOVES EAST NORTHEAST...RAINFALL WILL INCREASE IN COVERAGE AND INTENSITY. AS FOR VISIBILITIES...WILL LIKELY STAY AT MVFR AT ALL SITES WITH A FEW HOURS AFTER 10Z SOUTH AND 12Z NORTH IN WHICH VIS MAY DROP TO IFR WITH THE HEAVIER RAINS. CEILINGS WILL LOWER THROUGH THE NIGHT...TO NEAR 1500 FEET BY 12Z OR 13Z AT KANB...KTCL...KEET...AND KBMX. CLOSER TO THE SURFACE LOW...IFR CEILINGS ARE EXPECTED AT TOI...AND MGM. IFR VISIBILITY IS ALSO EXPECTED CLOSER TO THE LOW AT MGM AND TOI AFTER 08Z... CONTINUING THROUGH 17 TO 18Z DUE TO HEAVIER RAINFALL. SOME IMPROVEMENT AFTER 21Z AT ALL SITES AS THE RAIN BEGINS TO EXIT TO THE NORTHEAST...ALTHOUGH MVFR CEILINGS ARE EXPECTED TO STAY THROUGH THE PERIOD. WINDS WILL INCREASE THROUGH THE TAF CYCLE...SHIFTING FROM THE EAST TO MORE NORTHEASTERLY AS THE LOW TRACKS ALONG THE NORTHERN GULF. SPEEDS WILL INCREASE TO BETWEEN 12 AND 15 KNOTS WITH HIGHER GUSTS AFTER 12Z AT MGM AND TOI...2 TO 5 KNOTS LOWER ELSEWHERE. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 34 44 29 45 / 100 30 30 20 10 ANNISTON 47 34 45 28 46 / 100 20 20 20 10 BIRMINGHAM 47 34 47 29 47 / 100 20 20 20 0 TUSCALOOSA 52 36 48 30 50 / 90 10 10 10 0 CALERA 48 35 47 30 48 / 100 10 20 10 0 AUBURN 46 34 47 29 49 / 100 10 10 10 0 MONTGOMERY 51 38 50 30 52 / 100 10 10 10 0 TROY 51 37 50 29 52 / 100 10 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 08/16
Hazardous weather outlook, Dec 17, 9:30 PM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 930 PM CST THU DEC 17 2009 ALZ011>015-017>050-181230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 930 PM CST THU DEC 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO BRING 1 TO 2 INCHES OF RAIN TO CENTRAL ALABAMA THROUGH NOON ON FRIDAY. LOCALIZED HIGHER AMOUNTS ARE POSSIBLE. THE HEAVIEST RAINFALL IS EXPECTED ACROSS PARTS OF SOUTH AND EAST CENTRAL ALABAMA...THE SAME AREA THAT RECEIVED HEAVY RAIN EARLIER THIS WEEK. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS SOUTH AND EAST OF A LINE FROM LINDEN...TO PRATTVILLE...TO OPELIKA...AND IS VALID FROM MIDNIGHT UNTIL NOON ON FRIDAY. WINDY CONDITIONS WILL ALSO DEVELOP IN ASSOCIATION WITH THE STRONG LOW PRESSURE SYSTEM. SUSTAINED WINDS WILL INCREASE TO AROUND 15 MPH WITH A FEW GUSTS OF 30 MPH POSSIBLE. THE BEST CHANCE FOR THESE WINDY CONDITIONS WILL BE EAST AND SOUTH OF A LINE FROM SELMA...TO BIRMINGHAM...TO HEFLIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE HEAVY RAIN THREAT WILL END BY NOON AS THE RAIN MASS PUSHES EASTWARD INTO GEORGIA. THE WINDS WILL ALSO SUBSIDE THROUGH THE AFTERNOON HOURS ON FRIDAY. AREA RIVERS WILL LIKELY REMAIN SWOLLEN INTO THE WEEKEND AND SOME RIVER STAGES WILL REMAIN ABOVE ACTION STAGE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THURSDAY NIGHT AND FRIDAY. 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 9:00 PM CST | Wind Advisory | BMX | Autauga, Barbour, Bullock, Calhoun, Chambers, Chilton and 17 more | 15 hr |
| Dec 18, 3:30 AM CST | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 3 hr |
| Dec 18, 6:02 AM CST | Areal Flood Advisory | BMX | Walker, Winston | 3 hr |
| Dec 18, 6:58 AM CST | Areal Flood Advisory | BMX | Greene, Hale, Pickens, Sumter | 3 hr |
| Dec 18, 7:24 AM CST | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Dec 18, 8:50 AM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more | 3 hr |
| Dec 18, 9:38 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 57 hr |
| Dec 18, 1:29 PM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 4 days |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.